Drought, Canyonlands / Natural Bridges
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Several storm systems affected eastern Utah during the month. A number of these storms brought moderate to heavy precipitation to some areas, but this offered little relief due to the extensive nature of the drought.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Several storm systems affected eastern Utah during the month. A number of these storms brought moderate to heavy precipitation to some areas, but this offered little relief due to the extensive nature of the drought. A small portion of northeast Utah was improved to severe drought conditions, while extreme drought continued across the remainder of eastern Utah. Please see the November 2004 Storm Data Publication for a continuation on this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 1:50 PM MST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 250 PM MDT THU SEP 30 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... AN UPPER LOW CONTINUED TO CIRCULATE OVER SOUTHWEST UT EARLY THIS AFTERNOON WHILE A SECONDARY AND WEAKER CIRCULATION CENTER WAS OVER SOUTHWEST WY ACCORDING SATELLITE IMAGERY AND RUC80 ANALYSIS. A STRONG VORT HAD ROTATED EAST OF THE CONTINENTAL DIVIDE BY 1300 MDT RESULTING IN DECREASING UPWARD FORCING ACROSS THE NORTHWEST PLATEAU WHERE RAIN HAS FALLEN STEADILY DURING THE DAY. TO THE SOUTH... MORNING SUN HAD GIVEN WAY TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN EARLY THIS AFTERNOON. TONIGHT: GFS AND ETA NOW IN SYNCH WITH SYNOPTIC DEVELOPMENT DURING THE NIGHT. LOW CENTERED OVER SOUTHWEST UT BECOMES CUT-OFF FROM THE PREVAILING FLOW AND IS PROGGED TO RETROGRADE TO THE WEST. MEANWHILE...THE LOW OVER SOUTHWEST WY PHASES INTO THE NORTHERN STREAM AS A VIGOROUS WAVE DROPS SOUTHEAST ACROSS THE CENTRAL ROCKIES. AS A RESULT...FLOW WILL BECOME WESTERLY ACROSS MUCH OF THE CWFA AND MORE NORTHWEST ACROSS THE NORTH IN THE WAKE OF THIS WAVE. DIURNALLY DRIVEN SHOWERS AND TSTMS WILL DECREASE THIS EVENING. HOWEVER...FAVORABLE NORTHWEST FLOW COMBINED WITH DEFORMATION ACROSS THE NORTH AND WEAK JET INFLUENCE WILL CONTINUE TO BRING LIGHT SHOWERS TO THE NORTHERN ZONES THROUGH THE NIGHT. AGAIN FELT MOS GUIDANCE WAS TOO COOL FOR TONIGHT AND RAISED LOWS TO ABOVE GUIDANCE LEVELS. FRIDAY: STRONG PUSH OF COLD AIR EAST OF THE DIVIDE WILL HAVE LITTLE IMPACT ON THE WESTERN SLOPE. FLOW WILL BE LIGHT WITH DEEP TROF EAST OF THE REGION AND POORLY DEFINED PATTERN TO THE WEST. RESIDUAL MOISTURE AND DIURNAL WARMING THE MAJOR PLAYERS FOR CONVECTIVE ACTIVITY ON FRIDAY...SO WILL HIT POPS HARDER DURING THE AFTERNOON. TEMPERATURES WILL REMAIN COOL FOR THIS TIME OF YEAR...THOUGH 7H TEMPERATURES SHOW SOME RECOVERY ACROSS THE FAR WESTERN AND SOUTHWEST PORTION OF THE CWFA. THEREFORE...WENT NEAR OR A LITTLE ABOVE GUIDANCE IN THE WEST WITH BELOW MOS GUIDANCE IN THE EASTERN PORTION OF THE CWFA. FRIDAY NIGHT: LITTLE CHANGE IN PATTERN INDICATED. A WEAK WAVE MAY IMPACT THE SOUTHERN PORTION OF THE CWFA LATE IN THE NIGHT. THEREFORE...TAPERED OFF DIURNAL SHOWERS AND THUNDERSTORMS AND KEPT SOME LOW CHANCES IN FOR MOST MOUNTAIN ZONES OVERNIGHT. EXPECT SOME BREAKS IN CLOUD COVER SO BEGAN TO TREND FORECAST TOWARD MOS GUIDANCE. .LONG TERM (SATURDAY-THURSDAY)...AS THE CURRENT STORM SYSTEM WORKS INTO THE MISSISSIPPI VALLEY...A SPLIT FLOW IS LEFT IN ITS WAKE WITH THE NORTH FLOW SINUSOIDAL AND HIGHLY AMPLIFIED SHOWING ONLY SLOW PROGRESSION. THE SOUTHERN BRANCH IS MORE SUBTLE AND MORE PROGRESSIVE AND MAYBE THE MORE SIGNIFICANT WEATHER-MAKER FOR THIS REGION. GOOD MODEL AGREEMENT WITH THE GFS GENERALLY FOLLOWED AS PER NATIONAL ANALYSIS. SATURDAY: JET ACROSS NORTHERN NM WITH SIGNIFICANT SHORTWAVE ENERGY PASSING TO ITS NORTH. INSTABILITY SUFFICIENT TO SET OFF SCATTERED MTN AND ISOLATED VALLEY STORMS SOME PERSISTING OVERNIGHT NEAR THE CONTINENTAL DIVIDE. SUNDAY...NW FLOW LEFT ON THE LEE-SIDE OF THE AMPLIFYING WEST-COAST RIDGE. ISOLATED POPS FOR THE NORTHERN HIGHLANDS. MONDAY-WEDNESDAY: TROUGH IN SOUTHERN BRANCH (CUTOFF ENERGY FROM THIS CURRENT SYSTEM) PROGRESSES INTO CALIFORNIA ON MONDAY AND PASSES THRU THE REGION ON WEDNESDAY. THIS FORMS A SEMI-REX BLOCK PATTERN TO OUR WEST THAT RAISES QUESTIONS ABOUT A SLOWER SOLUTION. THURSDAY: SHORTWAVE RIDGE BUILDS IN AHEAD OF A DEEP PACIFIC TROF THAT THREATENS WIDESPREAD PRECIP ON SUNDAY. RAMEY && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/JOEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MDT THU SEP 30 2004 COZ001>014-017>023-UTZ022>025-027>029-011159- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 500 AM MDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE FORECAST AREA TODAY AND TONIGHT...PRODUCING LOCALLY HEAVY RAIN... CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA FRIDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CJC
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426445, 5426446, 5426447, 5426448, 5426449, 5426450, 5426451.